Last reply 3 years ago
Gabapentin

Hi I have just started taking Gabapentin since monday slowly increasing the dose. Went to bed last night and woke up this morning with a very knumb feeling on the back of my head! any one else experirenced this and will it last?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


johnathanmac
3 years ago

Can’t say I experienced then when I was on Gaba but it has a long list of side effects. Double check the leaflet you get in the box and contact your MS nurse if it persists would be my advice. Hope you feel better though 🙂


andyc67
3 years ago

hi..

A word of advice, keep an eye on your weight. my ms nurse took me off those and stuck me on pregablin due to weight gain. now much better.

Just a heads up

Andy C


docoz
3 years ago

Gabapentin has been reported to cause weight gain in 1-5% of users but that may be the 1-5% that get an increased appetite. Who knows.
I use gabapentin and it works fine. I forget my toes are numb most of the time which is a welcome forgetfulness.
In your case snoopy that isn’t a reported side effect until you have it for greater than 3 days. In which case it would be the 1% that report parasthesia (numbness).Don’t increase dose further and monitor.

Regards,
Doc


andyc67
3 years ago

just to mention my appetite is very small, I have to watch my diet due to hypothyroidism and diabetes, I am actually fighting many battles not just the poxy ms .Soon as gabapentin was prescribed the weight arrived.
Pregablin was started and weight dropped off with no difference in food intake.
Pregablin apparently costs 10 pounds per tablet, Thank god for the NHS! It eases the pain and pins and needles in my lower leg and the pain with the ON in my right eye. plus a few extra bits n pieces like aiding sleep

cheers
Andy


johnathanmac
3 years ago

Just to let you know, I checked the drug tarrif data in Scotland for 2012 and Pregab at 300mg casuals is only £1.14 per tablet. So not that expensive but I still wouldent want to live without the NHS 😉


us-emma
3 years ago

Due to the side effects I would recommend taking the very smallest dose that is effective.

This drug is sometimes combined with Amitriptyline and using both you can reduce the quantity of each med (additive effects) also this will lower side effects each because you use less of each.

Just some things to consider.

Oh- Amitriptyline is also very sedating so I only use it at night if I need either med at all. I used to need each daily until I took Lemtrada and it has improved my MS so much that I rarely take either of these now and have no issues with numbness or pain that I had daily prior to Lemtrada.

So I guess there is that also- you can treat the symptoms of the disease or just effectively treat the disease itself and not need symptomatic treatment.


andyc67
3 years ago

Regarding Pregablin!
I’m just relaying what I’m told. I more than likely confused a tablet price with a blister pack price. I don’t care really, memory loss is this able to be blamed on MS.
Amytriptiline is great to get off to sleep when the ms is giving me a hard time. It was the first drug I was given in 2007 . I didn’t use it regularly as I was advised that it can be addictive (just relaying what I’ve been told). My partner has fibromyalgia which basically so I’m told,, mirrors many symptoms of MS.has been put on triptiline. yay tripie parties.
There may be spelling mistakes in the above many apologies.

A


northernlass
3 years ago

I have just been offered Gabapentin because I still have an annoying “Fizzing” and numbness in my left side, arm and leg and also my right foot , that I think is me still having a relapse.. (It’s been since Sept 2013 so it is now thought that my MS is progressive :'( ). I’m pleased to be offered something as I have only ever been given 5 days of steroids back in May last year. I will start with 100mg to 200mg of liquid 3 times per day I think (was offered the capsules but they have gelatine in them and I’m a vegie so didn’t want those). I am looking forward to a good nights sleep on this too but not the weight gain.. I’m already a dress size bigger just from not getting so much exercise due to mobility issues and ironically my appetite is rubbish but maybe I can finally go swimming once the tingling disappears ..? I’ll let you know what happens when I start taking it .. Good luck with yours @snoopy


andyc67
3 years ago

Fizzing, it’s a good description! I’ve used it before but no one seems to get it.. like MS in general , it’s very very hard to pin down. You think you have it,then, bang and fizz, it’s over there! terrorising your very soul and sapping the will to live. And relapses last for years I’ve found and no drugs or miracles will beat it at this point in time.

Take all your offered Snoopy and ask for more, as much as you dare don’t be afraid to and do what you think best for YOU..

Spouting and sermon over ☺

best of luck

Andy


northernlass
3 years ago

Hi all .. RESULT I had my first 2ml of Gabapentin yesterday evening and managed to stay in bed ALL night.. I woke twice but didn’t go to the loo.. just turned over and snuggled back into a lovely sleep… Could this possibly be the effects of Gabapentin straight away..??(Haven’t slept like that in years…!!!) or maybe it’s a placebo effect for now as I was looking forward to the sleepy part of this drug I’ve been offered.. :-/ hum proof will be in the pudding if I can sleep well again tonight… How is your head feeling now @snoopy ..? I read all the side effects pamphlet like I always do but worry that just because I’ve read about them that I may start feeling them… ((I know ..daft isn’t it..)) Best wishes


waynexxl
3 years ago

I was offered Gaba by my neurologist too, but the list of side-effects were very long. Although the doctor’s office said that they had a lot of patients on it and was very safe, I was very worried about it. Especially one of the first things on the list was increased depression. I’m already blue enough, did not want to risk having my meds make me go deeper into that hole.
Has anyone else noticed anything like that?

Wayne


Anonymous
3 years ago

I will tell you like my first MSspecialist told me, anybody that is that concerned about gaba side effects is going to have a very hard time controlling MS. That is the down side of the internet for newbies. Gaba is among the most commonly used drugs used off label for a host of neuro disorders. There is Tons of history and is relatively very safe and effective. You should not use more gaba or any other ant-siezure meds than you need. If you wake up with a numb head, back off on the dose. When you give the lower dose a few days and if it helps without side effects, then you found the right dose! I started 9 years ago at the min dose and now all of these years later, I require more of course as the body generally behaves that way. It is a magical silver bullet for my bladder pain, but doesn’t help a bit with my other nerve pain. I take pregablain for the majority of the rest. It however won’t touch my bladder pain. I have probably tried 20 diff meds and combinations to discover this. All of the gaba class drugs should start out low and discontinue slowly if the need arises. I actually started at 10mg day and had great results. I hope this helps!


reddivine
3 years ago

I’ve just started Gabapentin and read the notes ( the small print eh?) I’ve havent noticed weight gain. 1 week on 100mg…..nothing happening except i was sleeping thru the night and not waking in pain. After chatting to MS nurse we have upped it to 300mg, which apparently it a small dose.
Still have numb fingertips….its helping with pain….that and cocodamol…
i’m just out of my skull atm…..
dose of flu doesn’t help!!


andyc67
3 years ago

Reddivine. .

It’s early days… my dose was to 600mg 3x daily..

Good luck ..

AndyC


Anonymous
3 years ago

Thanks everyone for your input! Im now up to 300mg 3 x daily Its going ok! Numb head better, but making me very sleepy in the day time! On the positive though, making me sleep all night!! Now Im on my full dose will just see how It goes.


Anonymous
3 years ago

One last point, Gaba does not have an additive effect, meaning 900mg does not give 3 times the effect of 300mg. That’s why we end up at high levels. I ultimately maxed out with 3600mg per day and switched to pregabalin at greatly reduced levels. I take both drugs currently at lower levels which helps to reduce side effects.


sarfrazarif
3 years ago

I started 300mg Gabapentin around 4 weeks ago, because I was prescribed it after I had a relapse, I wasnt sure what effect it was having. Around two weeks ago I didnt have it for two days because of a delay in my prescription. I found my legs started to get stiff and a tightness in my legs. This stuff works to loosen up my legs and eases the electric shocks I get down my left leg. I highly recommend it. I wonder if it is stigmatised because it is the cheapest drug?


Anonymous
3 years ago

I found that pregabalin worked much better for the shocks. And if gaba stops working for you, take comfort in the fact that pregablin works even better with smaller doses and much less sedating. Yes they make the nerves settle down which translates into your legs feeling much better.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.